My 38 year old daughter has 2 herniated discs in her back and her doctor has prescribed neurotin in 3 daily doses of 800 mg. This seems excessive to me and she is experiencing muscle twitches, as well as falling asleep in church and I am concerned for her safety. The neurotin is also doing nothing for her pain.
neurontin is gabapentin, the max is like 3600 mg a day, they r supposed to titrate up. i got more energy from it but couldnt handle the dosage because of stomach problems. it might help pain a little but i did not get much relief. drs. trying to not give opiods. they usually start with neurontin(gabapentin)
Gabapentin is an anti-epileptic medication, also called an anticonvulsant. It affects chemicals and nerves in the body that are involved in the cause of seizures and some types of pain. Pain management and primary care Drs will often give this medication to try to treat pain sometimes along with antidepressants like Cymbalta that have been known to help with pain conditions. The above poster is right. They will often try these before they use opioid pain medications (otherwise known as narcotics) Gabapentin is known to have side effects like drowsiness, dizziness, weakness, tired feeling; nausea, diarrhea, constipation; blurred vision; headache; breast swelling; dry mouth; or loss of balance or coordination as some of the milder side effects. There are other side effects too-some of which should be reported to her Dr.
If her pain is not helped by this medication, she should report this to her Dr especially in lieu of the fact that she is nodding off while on it. She probably needs a different form of pain control. Some people find that gabapentin works really well and some dont get much relief from it at all. Here is a link to information on this medication.
The maximum daily dosage of Neurontin (gabapentin) is 3600mg a day (which I'm currently taking). However, it sounds as though what your daughter has been given is too much for her. Was she given that dosage right off the bat? Was she taking it before she was given that dosage? If that's the dose she was started out on Neurontin, that's WAY too high for a starter dose. Either way, though, her dose needs to be reduced. They usually start people out on 300mg daily, and step up from there until they reach the right dose. And as far as the pain, it usually takes between 2-4 weeks to start feeling the full benefits from the medication, so she needs to give it a month and see how it works for her after a month's time. If it still doesn't help after a month or so, she should see her doctor and let him know so he can either adjust her medication or ween her off of the medication and start her on a new one, like something like Lyrica (pregabalin).
But for the moment, I suggest she try reducing her dosage until she's able to get in to see her doctor. Perhaps she could cut each dose in half, so she's only taking 400mg 3 times a day. I was just increased to my current dosage from 2400mg a day and I've been on it for YEARS, so that's definitely too high of a starter dose!
- Neurontin Information for Consumers
- Neurontin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Neurontin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have been experiencing muscle spasms in my back and both legs since my auto accident, neck injury?
Posted 31 Mar 2010 • 2 answers
Posted 5 Nov 2010 • 1 answer
Posted 29 Nov 2010 • 4 answers
Posted 8 Apr 2014 • 1 answer
Posted 6 Feb 2015 • 3 answers